Minnesota, 2014

Tornado and Flash Flooding in Minnesota, June 18 to 19, 2014

June 18 to 19, 2014 · NWS FSD · 5 events in 1 county or zone

Thunderstorms produced a tornado and heavy rain in the late evening of June 18th and morning of June 19th. The heavy rain caused flash flooding and areal flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a tornado and heavy rain in the late evening of June 18th and morning of June 19th. The heavy rain caused flash flooding and areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 2:34 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 18, 2:34 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT WED JUN 18 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 314 PM CDT WED JUN 18 2014

AGAIN WE HAVE AN ENVIRONMENT OVER THE EASTERN PART OF THE AREA VERY
UNSTABLE AND LOW LEVEL SHEAR TO MAKE THE CONDITIONAL THREAT OF
SEVERE STORMS HIGH...BUT WITH A CAP TO ERODE AND BETTER MID LEVEL
SHEAR AND LARGE SCALE UPPER SUPPORT/LIFT COMING IN FROM THE
WEST...STORMS WILL FIRST BE AFFECTING THE WESTERN PART OF THE
FORECAST AREA...ESPECIALLY NORTHWEST TONIGHT. SEVERE WEATHER SEEMS
LIKELY WITH SOME OF THE STORMS BY MID EVENING AND POTENTIAL GIVEN BY
SPC LOOKS GOOD. HEAVY RAIN IS ALSO A POTENTIAL. FOR NOW WE HAVE AN
AREAL FLOOD WARNING OUT FOR PARTS OF THE AREA...AND WITH SOME
QUESTIONS ON THE LOCATION OF THE WORST HEAVY RAIN THREAT...WILL NOT
GO WITH A FLASH FLOOD WATCH FOR OTHER AREAS AT THIS TIME. LATE
TONIGHT...THE STORMS WILL BECOME MORE NUMEROUS IN THE EASTERN
FORECAST AREA AND BEGIN TO DECREASE SLOWLY WEST AS THE UPPER LOW
ADVANCES AND A WEAK SURFACE FRONT ARRIVES. LOW TEMPERATURES TONIGHT
WILL BE IN THE 60S WEST TO LOWER 70S SOUTHEAST.

THURSDAY STORMS WILL CONTINUE TO SLOWLY DECEASE FROM THE WEST...BUT
MAY CONTINUE THROUGH THE DAY IN SOUTHWEST MN AND NORTHWEST IA.
SEVERE POTENTIAL SEEMS LOW BUT THERE DEPENDING ON TIMING...WHILE
SOME DRYING TAKES PLACE IN SOUTHEAST SD. THE COMBINATION OF COOLER
AIR ARRIVING FROM THE WEST AND CLOUD COVER AND RAIN EAST SHOULD KEEP
HIGH TEMPERATURES TO THE 80 TO 85 RANGE...AND OF COURSE HIGHS COULD
BE COOLER IN THE EAST IF THERE IS A PROLONGED RAIN THERE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 314 PM CDT WED JUN 18 2014
ABBREVIATED DISCUSSION TODAY DUE TO ONGOING WEATHER...LITTLE
CHANGE TO THE GOING FORECAST TODAY. H5 LOW CONTINUES TO SLOWLY
MOVE EAST ACROSS THE US/CANADIAN BORDER WITH SEVERAL EMBEDDED
SHORTWAVES PASSING THROUGH. THIS WILL KEEP SOME CHANCE OF RAIN IN
OVER THE EXTENDED PDS. TEMPS WILL REMAIN WARM IN THE 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1250 PM CDT WED JUN 18 2014

THROUGH 21Z AREAS OF CEILINGS 2-4K FEET WILL ALTERNATE WITH SCT
CLOUDS 2-4K FEET AGL. 21Z-19/10Z GENERALLY VFR WILL GIVE WAY TO
TSRA INCREASING FROM THE WEST...WITH AREAS OF CEILINGS 1-3K FEET
AND VISIBILITIES 3-5SM DEVELOPING IN TSRA. 19/10Z-18Z WIDESPREAD
CEILINGS 1-3K FEET AND AREAS OF VISIBILITIES 3-5SM WILL DECREASE
TO MORE FREQUENT VFR AFTER 15Z AS STORMS DECREASE SLOWLY FROM THE
WEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 18, 2:40 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT WED JUN 18 2014

IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-191000-
SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-
YANKTON-CLAY-UNION-
340 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO
RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO
AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.

WITH A WARM MUGGY AIR MASS...HEAT INDICES MAY APPROACH 95 DEGREES
THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING
AND WILL QUICKLY BECOME SEVERE. THE PRIMARY SEVERE THREATS WILL BE
LARGE HAIL UP TO BASEBALL SIZE...AS WELL AS WIND GUSTS TO 70 MPH. A
FEW TORNADOES WILL ALSO BE POSSIBLE...AND A LARGER TORNADO WILL ALSO
BE A THREAT. AREAS OF HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS
THAT MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE
SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM TODAY.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-191000-
LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-
340 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO
RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO
AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.

THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH THE OVERNIGHT
HOURS. VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS CAN BE EXPECTED
WITH STORMS...AS WELL AS WIND GUSTS TO 70 MPH. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. HEAVY RAIN WILL ALSO BE A THREAT...ESPECIALLY
IN AREAS WHERE STORMS CONTINUE TO REPEATEDLY MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE
SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.

In the hours before

Local storm report, Jun 18, 7:18 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          2 S ALPENA              44.15N 98.37W
06/18/2014                   JERAULD            SD   STORM CHASER

            LARGE STOVE PIPE RAIN WRAPPED TORNADO MOVING NORTH

&&

BT
Local storm report, Jun 18, 7:27 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FUNNEL CLOUD     1 W ALPENA              44.18N 98.39W
06/18/2014                   JERAULD            SD   STORM CHASER

            ROPE TORNADO...NEW CIRCULATION DEVELOPING NEAR ALPENA

&&

BT
Local storm report, Jun 18, 7:30 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TORNADO          3 NW FORESTBURG         44.05N 98.15W
06/18/2014                   SANBORN            SD   STORM CHASER

            ROPE TORNADO

&&

PS
Local storm report, Jun 18, 8:03 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FUNNEL CLOUD     6 W HURON               44.36N 98.34W
06/18/2014                   BEADLE             SD   EMERGENCY MNGR

&&

BT
Local storm report, Jun 18, 8:08 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FUNNEL CLOUD     6 SW IROQUOIS           44.31N 97.94W
06/18/2014                   BEADLE             SD   EMERGENCY MNGR

&&

BT
Local storm report, Jun 18, 8:16 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FUNNEL CLOUD     10 WNW HURON            44.42N 98.40W
06/18/2014                   BEADLE             SD   TRAINED SPOTTER

&&

BT

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 funnel cloud, 1 flood. Local standard time, as filed.

Tornado, Lyon

When
June 18, 9:24 PM CST to 9:25 PM CST
Where
Lyon County, 2.55 mi NE of Marshall to 2.7 mi NE of Marshall
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.480, -95.750

A brief tornado caused no reported damage.

Funnel Cloud, Lyon

When
June 18, 9:49 PM CST
Where
Lyon County, 2.82 mi ESE of Minneota
Reported by
Trained Spotter
Coordinates
44.550, -95.930

Flash Flood, Lyon

When
June 18, 10:40 PM CST to June 19, 1:40 AM CST
Where
Lyon County, 116.1 mi S of Garvin to 116.16 mi S of Garvin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.540, -95.720

Heavy rain caused flash flooding of county roads.

Flash Flood, Lyon

When
June 19, 4:30 AM CST to 7:30 AM CST
Where
Lyon County, 3.51 mi WSW of Cottonwood to 0.85 mi E of Green Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.610, -95.740

Heavy rain caused flash flooding of numerous streets, parks, and fields near and south of the town of Cottonwood. Basements of some homes were also flooded.

Flood, Lyon

When
June 19, 7:30 AM CST to 7:30 PM CST
Where
Lyon County, 3.61 mi NE of Taunton to 3.03 mi SE of Minneota
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
44.630, -96.010

Persistent moderate to heavy rain caused flooding of fields and other lowlands, including numerous roads, and several homes and businesses. This flooding lasted through most of the daytime hours. Some roads were damaged or washed out.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524795, 524796, 524797, 524798, 524800.